Ohio, 2013

Flood and Damaging Winds in Ohio, January 30 to 31, 2013

January 30 to 31, 2013 · NWS RLX · 3 events in 3 counties and zones

A convective squall line moved east at about 35 to 40 mph during the morning hours on the 30th. This caused widespread wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A convective squall line moved east at about 35 to 40 mph during the morning hours on the 30th. This caused widespread wind gusts of 40 to 50 mph. A few enhanced areas received severe convective wind gusts.

With strong dynamics aloft, widespread rain fell behind the squall line until the cold front passed during the late evening. Small streams were swollen. Some minor overflow occurred into the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 30, 5:55 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 30, 5:55 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
555 AM EST WED JAN 30 2013

.SYNOPSIS...
STRONG COLD FRONT TODAY WITH STRONG TO POSSIBLY SEVERE SHOWERS AND
STORMS. MUCH COLDER AIR BEHIND THE FRONT BRINGS SNOW THURSDAY AND
FRIDAY...ALONG WITH WINDY CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
WV...NORTHEAST KY...AND SOUTHEAST OH UNTIL 18Z.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY. MODELS SHOW
STRONG DYNAMICS AND PRECIPITATELY WATER OF 1.45 INCHES. WITH SOILS
ACROSS THE REGION NEARLY SATURATED...AND ADDITIONAL RAINFALL FROM
1 TO 2 INCHES...AS SUGGESTED BY HPC GUIDANCE COULD PRODUCE HIGH
RISES ON SMALL STREAM...CREEKS AND SOME OF THE MAIN RIVERS THROUGH
THURSDAY. THE MAXIMUM QPF BULLS EYE FOCUSES OVER THE NORTHEAST
MOUNTAINS WHERE WE ARE HOSTING A FLASH FLOOD WATCH.

SOME RIVERS AND STREAMS ARE ALREADY RUNNING HIGH DUE TO MELTING
SNOW AND PREVIOUS RAINFALL. SOME OF THE MAIN RIVERS MOST
VULNERABLE TO REACH FLOOD STAGE ARE THE WEST FORK AT WESTON...THE
GREENBRIER RIVER AT BUCKEYE AND ALDERSON.

THE NAM IS IN AGREEMENT WITH ALL THE HIGH RESOLUTION MODELS ON THE
TIMING OF A SQUALL LINE REACHING SOUTHEAST OH AROUND 15Z THIS
MORNING. MODELS SHOW H850 FLOW INCREASING JUST AHEAD OF THE SQUALL
LINE TO 50 TO 70 KNOTS IN THE WARM SECTOR...SUGGESTING UPGLIDE
LIKELY TO MIX DOWN TO THE SFC BY THE CONVECTIVE LINE. OUTFLOWS
FROM INDIVIDUAL STORMS COULD PRODUCE STRONG GUSTY WINDS AHEAD OF
THE LINE AS WELL. DECIDED TO ISSUE A WIND ADVISORY FOR THE HIGHER
ELEVATIONS THROUGH 1 AM TONIGHT.

A SLIGHT RISK FOR SEVERE WEATHER COVERS THE ENTIRE AREA TODAY. THE
MAIN THREAT WILL BE DAMAGING WINDS. WITH FREEZING LEVELS ALONG THE
QLCS WILL BE AROUND 10KFT. THEREFORE...HAIL CAN NOT BE RULED OUT
WITH THE STRONGER STORMS.

THE CONVECTIVE LINE COULD PRODUCE PERIODS OF HEAVY RAIN...WITH
SATURATED TERRAIN...AND STRONG GUSTY WINDS...TREES COULD BE
UPROOTED TO CAUSE POWER FLUCTUATIONS OR INTERRUPTIONS.

270K THRU 280K ISENTROPIC SFC SHOW WIND GUST COULD REACH 40 KNOTS
ALONG HIGHER ELEVATIONS THIS MORNING THROUGH TONIGHT. THEREFORE...A
WIND ADVISORY WAS ISSUED FOR PO CA...RANDOLPH AND WEBSTER THROUGH
1 AM TONIGHT. THIS ADVISORY HAS BEEN ALREADY UPGRADED TO A HIGH
WIND WARNING FROM 1 AM TO 10 AM THURSDAY...AS 280K ISENTROPIC SFC
SHOW 50 KNOTS DOWNGLIDING TO THE GROUND SPREADING FROM SOUTHEAST
OH BY 06Z TO THE EASTERN MOUNTAINS BY 09Z THURSDAY. AT THE SAME
TIME...A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE REST OF THE
AREA FROM 1 AM THROUGH 10 AM THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
APPROACHING ACTIVE WEATHER FROM THE WEST WITH MULTIPLE HEADLINES
WILL PRECLUDE A LONG DISCUSSION THIS MORNING. INHERITED MAX TEMPS
FROM PREV FCST WITH HIGHS ON THURSDAY GENERALLY LOW/MID 30S LOWLANDS
STILL LOOK REASONABLE PER EXPECTED 850MB AND 925MB TEMPS. ANY
REMAINING LIGHT SNOW ACROSS THE AREA AT 12Z THU WILL BE QUICKLY
WINDING DOWN ACROSS LOWLAND LOCATIONS AS STRONG LARGE SCALE FORCING
FOR SUBSIDENCE OVERSPREADS THE AREA. LIGHT UPSLOPE SNOW SHOWERS WILL
CONTINUE WITH TRAPPED LLVL MOISTURE IN THE LEE OF THE NORTHERN
MOUNTAINS BUT AMOUNTS SHOULD REMAIN ON THE LIGHT SIDE WITH 850MB
WINDS OUT OF THE WEST AND THUS NOT OFF THE GREAT LAKES. WIND SPEEDS
WILL STAY UP FOR MUCH OF DAY DESPITE THE STRONG SFC LOW RAPIDLY
PULLING AWAY FROM THE AREA...WILL MAINTAIN A RELATIVELY GOOD
PRESSURE GRADIENT WITH AND 925MB WINDS ON THE ORDER OF AROUND
25-30KTS...CAN EXPECT A GENERAL 15G25KT WIND FOR MOST LOCATIONS.
STRONGER WINDS OF COURSE CAN BE EXPECTED FOR THE HIGHER TERRAIN
WHERE WILL KEEP THE NEAR-TERM HIGH WIND WARNING GOING THROUGH 15Z
THU.

THE NEXT DISTURBANCE STILL ON TRACK FOR THURSDAY NIGHT AS AN UPPER
LEVEL SHORTWAVE TROUGH PUSHES THROUGH. EXPECT A QUICK DUSTING TO
ABOUT A HALF-INCH OR SO ACROSS THE LOWLANDS...ESPECIALLY FROM
ROUGHLY THE INTERSTATE 64 AND POINTS SOUTH...WITH ABOUT 2-3 INCHES
POSSIBLE FOR THE EASTERN MOUNTAINS BY FRIDAY MORNING. THE SYSTEM
QUICKLY MOVES THROUGH BY EARLY FRIDAY WITH COLDER TEMPERATURES STILL
IN ITS WAKE. NUDGED MAX TEMPS FRIDAY DOWN A COUPLE OF DEGREES MOST
LOCATIONS PER PROGGED 925MB TEMPS. STILL EXPECT SOME LATE DAY SUN
MAINLY ACROSS WEST AND SOUTHWEST ZONES. YET ANOTHER CLIPPER-TYPE
SYSTEM WILL APPROACH THE AREA OVERNIGHT FRIDAY NIGHT WITH THE NEXT
CHANCE OF LIGHT SNOW AGAIN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
PATTERN TO STAY COLD OVERALL WITH THE HUDSON BAY VORTEX FIRMLY IN
CONTROL. RECOVERY FROM THE AIRMASS FOLLOWING THE COLD FRONT TOMORROW
WILL BE SLOW...BUT SHOULD SEE NEAR NORMAL TEMPERATURES RETURN INTO
THE MONDAY TIME FRAME. SNOW SHOWERS WILL BE POSSIBLE SATURDAY AND
SATURDAY NIGHT WITH AN ALBERTA CLIPPER TYPE SYSTEM TRAVERSING THE
GREAT LAKES. AFTER A DRY SUNDAY...PRECIPITATION RETURNS EARLY NEXT
WEEK WITH ANOTHER STRONGER LOW PRESSURE SYSTEM THAT WILL ALSO
CONTAIN CLIPPER TYPE CHARACTERISTICS. IN THE END...THE COLD
AIR MASSES WILL CONTINUOUSLY BE REINFORCED DESPITE THE
AFOREMENTIONED BRIEF MODIFICATION PRIOR TO THE SECOND COLD FRONT.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A STRONG COLD FRONT WILL CROSS SOUTHEAST OH THIS
MORNING...SPREADING PERIODS OF HEAVY RAIN AND STRONG DAMAGING
WINDS ALONG A SQUALL LINE. EXPECT MVFR/LIFR CONDITIONS ALONG ITS
PATH. CEILINGS WILL DETERIORATE BEHIND THE FRONT...AS WELL AS WIND
GUSTS EXPECTED TO INCREASE FROM 40 TO 50 KNOTS LATER TONIGHT FROM
06Z...SPREADING EAST THROUGH 12Z.

VERY COLD AIR ADVECTION BEHIND A SECOND COLD FRONT WILL TRANSITION
PCPN FROM LIQUID TO SNOW LATER TONIGHT. THEREFORE...EXPECT PERIODS
OF IFR UNDER SNOW.

THE SQUALL LINE WILL REACH THE HTS AROUND 15Z...CRW NEAR 16-18Z
     CKB...EKN AND BKW 21-00Z.

THERE IS POTENTIAL FOR THE STRONGEST WIND GUSTS TO PRODUCE
DAMAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS COULD VARY AND WIND GUSTS
COULD BE STRONGER THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    L    L    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L

AFTER 12Z THURSDAY...
IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT AND THURSDAY IN THE
MOUNTAINS DUE TO SNOW SHOWERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR WVZ005>011-
     013>020-024>037-039-040.
     FLASH FLOOD WATCH FROM 11 AM THIS MORNING TO 1 PM EST THIS
     AFTERNOON FOR WVZ028-030>032-035>040-046-047.
     HIGH WIND WARNING FROM 1 AM TO 10 AM EST THURSDAY FOR WVZ038-
     046-047.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ038-046-047.
OH...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR OHZ066-067-
     075-076-083>087.
KY...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR KYZ101>103-
     105.
VA...WIND ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Jan 30, 5:59 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
559 AM EST WED JAN 30 2013

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>015-024>026-
311100-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
559 AM EST WED JAN 30 2013

...TORNADO WATCH 17 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

THERE IS A RISK OF DAMAGING WINDS TODAY AS A LINE OF STRONG
SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES THROUGH THE
AREA. TORNADOES CAN NOT BE RULED OUT.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ028-030>032-035>037-039-040-311100-
BRAXTON-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-
BARBOUR-
559 AM EST WED JAN 30 2013

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM THIS MORNING TO 1 PM EST
THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

THERE IS A RISK OF DAMAGING WINDS TODAY AS A LINE OF STRONG SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES THROUGH THE AREA.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-WVZ009>011-016>020-027-029-033-034-311100-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-GILMER-MCDOWELL-WYOMING-
559 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A RISK OF DAMAGING WINDS TODAY AS A LINE OF STRONG SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES THROUGH THE AREA.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ038-046-047-311100-
WEBSTER-POCAHONTAS-RANDOLPH-
559 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT FROM 11 AM THIS MORNING TO 1 PM EST
THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.
   HIGH WIND WARNING.

THERE IS A SLIGHT RISK OF DAMAGING WINDS TODAY AS A LINE OF
STRONG SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MOVES
THROUGH THE AREA.

IN ADDITION...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 30, 8:00 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND GST     2 W WARNOCK             38.49N  83.01W
01/30/2013  M38 MPH          GREENUP            KY   CO-OP OBSERVER

&&

EVENT NUMBER RLX1300115

JSH
Special weather statement, Jan 30, 8:00 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EST WED JAN 30 2013

OHZ066-067-075-076-084>086-WVZ007-301400-
ATHENS OH-GALLIA OH-MASON WV-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
WASHINGTON OH-
800 AM EST WED JAN 30 2013

...A LINE OF SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
ATHENS...EASTERN GALLIA...EASTERN VINTON...MASON...
MEIGS...MORGAN...SOUTHEASTERN PERRY AND WESTERN WASHINGTON
COUNTIES...

AT 755 AM EST...A LINE OF SHOWERS WITH STRONG WIND GUSTS WAS LOCATED
10 MILES SOUTHWEST OF LOGAN...MOVING EAST AT 45 MPH. WIND GUSTS OF
40 TO 50 MPH CAN BE EXPECTED WITH THIS LINE.

THIS LINE OF SHOWERS WILL BE NEAR NELSONVILLE...NEW
STRAITSVILLE...SALEM CENTER...AND CROWN CITY AROUND 815
AM...BUCHTEL...HEMLOCK...ALBANY...AND CARPENTER AROUND 820
AM...JACKSONVILLE AND CHAUNCEY AROUND 825 AM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3978 8207 3976 8164 3962 8158 3908 8179
      3908 8181 3889 8186 3887 8191 3884 8188
      3866 8195 3858 8232 3939 8233 3939 8229
      3948 8228 3947 8218 3955 8217 3955 8226
      3959 8227 3959 8232 3982 8208

25

The radar

The Cincinnati radar (KILN), 115 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Vinton

When
January 30, 8:05 AM EST
Where
Vinton County, 2.06 mi NW of Dundas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.223, -82.504

A few trees were blown down along DePue Road.

Thunderstorm Wind, Perry

When
January 30, 8:15 AM EST
Where
Perry County, 0.8 mi SW of New Straitsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.574, -82.242

A couple of trees were blown down along Plummer Hill Road.

Flood, Meigs

When
January 31, 1:00 AM EST to 9:00 PM EST
Where
Meigs County, 1.35 mi ESE of Chester to 1.82 mi WNW of Bashan
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.070, -81.899

The Shade River caused some minor flooding. A few roads were blocked by high water. The gauge crested near 17.8 feet during the evening hours of the 31st. Bankfull is 17 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426414, 426415, 426647.